Hail, Garfield
- When
- July 22, 1:05 PM MST
- Where
- Garfield County, 8.41 mi S of Cohagen
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.910, -106.570
Public reported penny-sized hail.
Strong heating and a marginally unstable atmosphere allowed a few strong to severe thunderstorms to mature and move across Garfield and Prairie Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Strong heating and a marginally unstable atmosphere allowed a few strong to severe thunderstorms to mature and move across Garfield and Prairie Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 22, 8:10 AM MST, 4 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 910 AM MDT TUE JUL 22 2014 .SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH THURSDAY... 900AM UPDATE... PATCHY FOG THIS MORNING SLOWLY SHRINKING IN AREAL COVERAGE. DECIDED TO LEAVE FOG INTO THE WEATHER GRIDS UNTIL LATE THIS MORNING UNTIL BOUNDARY LAYER MIXING TAKES CARE OF WHAT REMAINS. AFTERWARD...ATTENTION THIS AFTERNOON WILL TURN TO SHOWERS AND THUNDERSTORMS THAT MAY DEVELOP AND MOVE ACROSS NORTHEAST MONTANA. RIGHT NOW COVERAGE LOOKS TO BE ISOLATED TO WIDELY SCATTERED...HOWEVER THE POSSIBILITY EXISTS FOR A FEW STORMS IN THE FAR SOUTHEAST PORTIONS OF THE AREA TO SEE SOME GUSTY WINDS OR SMALL HAIL. MALIAWCO 530AM UPDATE... UPDATED FORECAST TO ADD PATCHY FOG FOR THE NORTHEAST PART OF THE CWA. FOG OR MIST ARE BEING OBSERVED AT A COUPLE OBSERVING SITES AND SATELLITE IMAGERY SHOWS AREAS OF LOW CLOUDS. MARTIN PREVIOUS DISCUSSION... WITH A HIGH PRESSURE RIDGE OVER THE SOUTHERN ROCKIES AND SOUTHERN PLAINS REGIONS AND A LOW PRESSURE SYSTEM JUST OFF SHORE OF THE PACIFIC NORTHWEST...PACIFIC MOISTURE IS BEING FUNNELED OVER THE NORTHERN ROCKIES AND NORTHERN HIGH PLAINS REGIONS. MULTIPLE EMBEDDED SHORT-WAVE DISTURBANCES RIDING AMIDST THE OTHERWISE NEARLY ZONAL OR SLIGHTLY SOUTHWESTERLY FLOW ALOFT CONTINUE TO PROVIDE SMALL POCKETS OF LIFT CAPABLE OF PRODUCING SOME ISOLATED OR SCATTERED RAIN SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF NORTHEAST MONTANA. THE MAIN INFLUENCE IN THE SHORT TERM FORECAST PERIOD IS THE AREA OF LOW PRESSURE APPROACHING THE PACIFIC NORTHWEST AND NORTHERN ROCKIES REGIONS. MODELS GENERALLY SYNOPTICALLY AGREE IN BRINGING THIS LOW ONSHORE TONIGHT AND TURNING THE UPPER LEVEL FLOW OVER NORTHEAST MONTANA MORE SOLIDLY FROM THE SOUTHWEST. ENOUGH MOISTURE AND INSTABILITY WILL BE PRESENT TO ALLOW SOME STRONG TO SEVERE THUNDERSTORMS TO DEVELOP ACROSS PORTIONS OF THE NORTHERN HIGH PLAINS REGION. THIS AFTERNOON AND TONIGHT...THE STRONGER STORMS ARE EXPECTED NEAR AND SE OF INTERSTATE 94 THROUGH OUR CWA. FOR WEDNESDAY NIGHT...THE THREAT FOR STRONGER THUNDERSTORMS SEEMS TO SHIFT MORE OVER OUR PHILLIPS COUNTY. OF GREATEST IMPACT WILL LIKELY BE NOCTURNAL THUNDERSTORMS DURING THE LATE NIGHT HOURS OF WEDNESDAY NIGHT AND VERY EARLY THURSDAY MORNING. MODELS CONTINUE TO TRY TO GATHER AROUND A SOLUTION SHOWING MODERATE TO HEAVY QPF FOR AN AREA GENERALLY FROM WHITEWATER THROUGH GLASGOW THROUGH WOLF POINT...BUT THERE STILL EXISTS SOME UNCERTAINTY. TRIED TO SHOW AT LEAST A LITTLE MORE CONFIDENCE IN THE POPS WHERE THE BEST MODEL CONSENSUS WAS FOUND. BY LATE THURSDAY...THE LOW PRESSURE SYSTEM LIFTS NORTHEASTWARD THROUGH OUR CWA LEAVING A ZONAL UPPER-LEVEL FLOW IN ITS WAKE. BMICKELSON .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY... DUE TO THE IMPACT OF A STRONG SOMEWHAT NEGATIVELY TILTED UPPER LOW MOVING INTO CANADA JUST NORTH OF MONTANA...POSSIBLY SEVERE CONVECTION IS EXPECTED TO BE ONGOING AT THE BEGINNING OF THE LONG TERM FORECAST THURSDAY NIGHT. GFS SHOWS A 75KT 500MB SPEED MAX ROUNDING THE BOTTOM OF THE LOW THURSDAY NIGHT. THIS DYNAMIC WILL SUPPORT STRONG QG FORCING OVER EASTERN MT AS WELL AS GENERATE STRONG DEEP LAYER SHEAR. SURFACE TROUGH AHEAD OF THE SYSTEM WILL BE CO-LOCATED WITH A DRYLINE AND WILL BE MOVING INTO NORTH DAKOTA BY THURSDAY NIGHT WITH STORMS EXPECTED TO HAVE FORMED ALONG AND AHEAD OF THE DRYLINE. THERE IS STILL SOME UNCERTAINTY AS TO THE LOCATION AND TIMING OF MOVEMENT OF THE DRYLINE...BUT IT IS ANTICIPATED THAT EASTERN PARTS OF THE CWA WILL HAVE CONVECTION MOVING EASTWARD OUT OF THE AREA BY THURSDAY NIGHT...PER SPC DAY3 OUTLOOK. COMBINATION OF SHEAR AND INSTABILITY IS QUITE GOOD WITH FORECAST SOUNDINGS SHOWING 2000 TO 3000 J/KG OF CAPE AND 45KTS OF BULK SHEAR. SOMEWHAT LARGE DEWPOINT DEPRESSIONS AND PWAT VALUES BELOW 1 INCH SUGGEST THE POSSIBILITY OF LOW PRECIPITATION SUPERCELLS WITH LARGE HAIL AND MICROBURSTS POTENTIALLY THE MAIN RISKS. THE MAXIMUM CAPE IS ALSO AROUND THE -20C LEVEL IN FORECAST SOUNDINGS...ENHANCING HAIL GROWTH. FOLLOWING PASSAGE OF THE THURSDAY NIGHT SYSTEM...THERE WILL ONLY BE AN OUTSIDE CHANCE SATURDAY FOR A SHOWER IN THE EXTREME NORTHEAST PART OF THE CWA ON THE BACK SIDE OF THE UPPER LOW AS IT TAKES A TURN AN DIGS SOUTHEAST FROM MANITOBA TOWARDS IOWA. FROM SATURDAY NIGHT ONWARD...RIDGE GROWS OVER THE GREAT DIVIDE LEADING TO BENIGN WEATHER WITH CLEAR SKIES...WARM TEMPERATURES...AND LIGHT WINDS THROUGH TUESDAY. THERE IS PRETTY STRONG MODEL AGREEMENT ON THE PRESENCE OF THE WESTERN US RIDGE ALL THE WAY THROUGH TUESDAY. MARTIN && .AVIATION... AREA WILL BE IN BETWEEN STORM SYSTEMS WITH HIGH PRESSURE DOMINATING THE WEATHER FOR THE NEXT 24 HOURS. WINDS WILL BE LESS THAN 10KTS AND GENERALLY EASTERLY OR VARIABLE THROUGH WEDNESDAY MORNING. THERE IS SOME MOISTURE AT MID-LEVELS BUT ANY CEILINGS WILL BE ABOVE FL100. THERE IS A CHANCE FOR AN ISOLATED THUNDERSTORM TUESDAY AFTERNOON...BUT ANY CONVECTIVE ACTIVITY WILL BE VERY ISOLATED AND PREVAILING CONDITIONS WILL BE VFR. MARTIN && .FIRE WEATHER... WEDNESDAY AND THURSDAY CONTINUE TO FAVOR THE DEVELOPMENT FOR MARGINALLY CONCERNING FIRE WEATHER CONDITIONS. WEDNESDAY IS A BIT MORE UNCERTAIN. WHILE THE RELATIVE HUMIDITIES DROP TO NEAR 20 PERCENT FOR THE WEST END OF THE CMR AND PETROLEUM COUNTY...THE SOUTHEAST WINDS ARE ONLY AROUND 10 TO 15 MPH. THE STRONGER WINDS ARE NORTH AND EAST OF THERE BUT THE RELATIVE HUMIDITIES WILL BE IN THE LOWER 30S. RH RECOVERY OVERNIGHT IS PRETTY POOR AS WELL WITH READINGS IN THE 50S OVERNIGHT. THURSDAY...AFTER A FRONTAL PASSAGE...WINDS WILL SHIFT FROM THE NORTHWEST AN INCREASE INTO THE 20G30 MPH RANGE. RELATIVE HUMIDITIES WILL DROP TO NEAR 15 PERCENT FOR THE SAME AREA. OVERALL...THE BIGGEST CONCERN FOR FIRE WEATHER IS LIGHTNING...POTENTIALLY DRY LIGHTNING...WITH STORMS ON WEDNESDAY AFTERNOON/EVENING AND THEN LOW HUMIDITIES AND SHIFTING WINDS SHIFTING INCREASING LATE THURSDAY. FRANSEN/BMICKELSON && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 335 AM MDT TUE JUL 22 2014 MTZ016>027-059>062-230945- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 335 AM MDT TUE JUL 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON WEDNESDAY AND THURSDAY. ALTHOUGH SOME MODEL DISCREPANCIES STILL EXIST...A FEW OF THE STRONGER STORMS MAY BECOME SEVERE ACROSS PORTIONS OF NORTHEAST MONTANA. ADDITIONALLY...THE COMBINATION OF LIGHTNING...GUSTY SHIFTING WINDS...LOW RELATIVE HUMIDITIES...AND CURED FUELS MAY PRODUCE CRITICAL FIRE WEATHER CONDITIONS THROUGH MID WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
139 PM MDT TUE JUL 22 2014
MTZ022-222045-
GARFIELD-
139 PM MDT TUE JUL 22 2014
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN GARFIELD COUNTY IN NORTHEAST MONTANA...
UNTIL 245 PM MDT.
AT 135 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF HILLSIDE...MOVING EAST AT
20 MPH ALONG THE ROSEBUD COUNTY LINE. THERE IS A SEVERE THUNDERSTORM
WARNING FOR NORTHERN ROSEBUD COUNTY UNTIL 230 PM. THE STORM WILL
CROSS HIGHWAY 22.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
HILLSIDE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4685 10672 4686 10673 4686 10717 4710 10705
4716 10654 4705 10609 4685 10609
TIME...MOT...LOC 1938Z 249DEG 17KT 4683 10657
FRANSEN
WEATHER.GOV/GLASGOWThe Glasgow radar (KGGW), 144 km away, was scanning. The volume nearest the first event began at 20:07 UTC.
3 hail. Local standard time, as filed.
Public reported penny-sized hail.
Public reported quarter-sized hail.
Public reported nickel-sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531475, 531476, 531477.